Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Morristown, TN

May 13, 2002Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 11:23 AM CDT for Marion County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 11:23 AM CDT (16:23 UTC)
Expired
May 13, 2002, 12:00 PM CDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131623
SVRMRX
TNC115-131700-
/NEW.KMRX.SV.W.0096.131621-131700/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL NOON CDT

* AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF WHITWELL TO
  39 MILES WEST OF JASPER....OR APPROACHING THE WESTERN BORDER OF    
  MARION COUNTY...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR WHITWELL AROUND 1145 AM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3527 8561 3502 8584 3502 8549 3522 8544

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:15 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 9:15 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON MAY 13 2002

LINE OF THUNDERSTORMS MOVING THROUGH OUR EASTERN ZONES WITH BEST
STORMS IN THE NORTH.  NEW WATCH BOX ISSUED TO REPLACE OLD ONE.  WILL
ISSUE UPDATE SHORTLY WITH NEW BOX.  FRONT STILL IN WEST TN...BUT NOT
MUCH CONVECTION DEVELOPING AHEAD OF IT.

.MRX...
NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

GH

In the hours before

Local storm report, May 13, 10:06 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1106 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 10:07 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1107 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 10:09 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1109 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 10:10 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1110 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 10:11 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1111 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 11:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1216 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

1030 AM    SE SHADY VALLEY           TN   WIND DAMAGE
05/13/02   JOHNSON                        TREES DOWN ON HWY 421
                                          SOUTHEAST OF SHADY VALLEY.
                                          REPORTED BY LAW ENFORCEMENT

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:00 AM CDTSevere Thunderstorm WarningMRXMorgan, Scott45 min
May 13, 6:49 AM CDTSevere Thunderstorm WarningMRXCampbell26 min
May 13, 7:23 AM CDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Knox, Union37 min
May 13, 7:46 AM CDTSevere Thunderstorm WarningMRXHancock44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningMRXHawkins41 min
May 13, 8:32 AM CDTSevere Thunderstorm WarningMRXSullivan43 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningMRXCarter, Johnson40 min
May 13, 9:58 AM CDTSevere Thunderstorm WarningMRXBlount, Sevier47 min
May 13, 12:03 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie42 min
May 13, 12:19 PM CDTSevere Thunderstorm WarningMRXHamilton56 min
May 13, 12:51 PM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.